question-icon

What Causes Numbness And Tingling Sensation In The Lips And Tongue?

default
Posted on Sat, 15 Oct 2016
Question: I am having numbness and tingling of my lips and tongue. It started about 2 months ago.
I take no medications only CoQ10, B50, Vitamin D 2000, and Aspirin. I did change mouthwash around the time that this started, but I only use it occasionally.
Thank you
doctor
Answered by Dr. Dariush Saghafi (2 hours later)
Brief Answer:
You should be examined by a physician and have lab tests performed

Detailed Answer:
Good morning and thank you for posing your question. I am not of the opinion that your mouthwash is of any importance to this discussion UNLESS it possibly contains chemical substances that you may be ALLERGIC or otherwise reactive to which could be causing your problem. The easiest way to sort this problem out would be to stop using your mouthwash COMPLETELY for 7 days (by then, any allergic or other chemicals effects by the substances in the mouthwash should be disposed of from mouth, lips, tongue, and body in general. I would then, write down the list of chemicals in the mouthwash and also make note of whether or not your symptoms persist. If so, how severe are they and can you notice any improvement in your condition after the 1 week hiatus. Finally, try and purchase a mouthwash agent that has COMPLETELY DIFFERENT ingredients from the one you currently use. This will be likely difficult since virtually all of these products are manufactured similarly and the only real differences would probably come in terms of flavorings, colorings, and preservatives used. However, if you find another brand and use it with a recrudescence or worsening of symptoms then, you should crosscheck your list of ingredients from the 1st bottle of mouthwash with the 2nd to potentially find the common denominator and seek to eliminate that item or those items from subsequent purchases and repeat the cycle again. Another even simpler solution to this would be to just go back to the previous mouthwash you were using after a 1-2 week hiatus from the one you're using to see if your symptoms completely resolve.....if that's possible. I don't know why you changed mouthwash...if it was for allergic or other side effect purposes then, you may have to go through the more complicated procedure I've outlined.

However, as I said in the beginning I would consider the mouthwash itself lower on the list of culprits right now....but not off completely in case nothing else seems to work out.

Next, you be examined by a physician would can do a good CRANIAL NERVE EXAMINATION to determine what if any irritations are being caused to the FIFTH CRANIAL NERVE which is the one that is causing the aberrant feelings you are having circum as well as intraorally.

After being examined, if I were the treating physician I may send you for laboratory analyses to include serum Vit. B12, folate, Vit. D, ESR, CRP, TSH, FT4, HbA1C, basic electrolyte, chemistry panels, and a CBC with differential. This is somewhat of a generic workup but I believe it is necessary to look at certain basic things such as thyroid function, infection, autoimmune entitites, and nutritional deficiencies. I would add a couple of additional tests such as serum homocysteine and methylmalonic acid if B12 levels were anywhere below 400. Vitamin D levels in this type of setting are low in my opinion if the total D concentration in serum is not in a range of 60-80. This may require an aggressive replacement regimen which I have done in the past in some patients to see such paresthetic as well painful neuropathic symptoms resolve.....happens rarely but it does happen. I would also check for diabetes, liver, and kidney function with the other tests and make sure you weren't severly anemic which can cause its own strange set of symptoms which could include paresthesias such as what you're describing.

Finally, if no really good answers emerge after this type of workup then, I would resort to imaging studies of the head and possibly include MRI of the brain with gadolinium contrast and ask that the trajectory of the 5th nerve be carefully followed from start to finish by the neuroradioloist reading the study.

If I've adequately answered your questions could you do me a huge favor by CLOSING THE QUERY and being sure to include some fine words of feedback along with a 5 STAR rating if you feel my answers/suggestions have helped? Again, many thanks for posing your questions and please let me know how things turn out.

Do not forget to contact me in the future at: www.bit.ly/drdariushsaghafi for additional questions, comments, or concerns having to do with this topic or others.

This query has utilized a total of 24 minutes of professional time in research, review, and synthesis for the purpose of formulating a return statement.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Dariush Saghafi

Neurologist

Practicing since :1988

Answered : 2473 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What Causes Numbness And Tingling Sensation In The Lips And Tongue?

Brief Answer: You should be examined by a physician and have lab tests performed Detailed Answer: Good morning and thank you for posing your question. I am not of the opinion that your mouthwash is of any importance to this discussion UNLESS it possibly contains chemical substances that you may be ALLERGIC or otherwise reactive to which could be causing your problem. The easiest way to sort this problem out would be to stop using your mouthwash COMPLETELY for 7 days (by then, any allergic or other chemicals effects by the substances in the mouthwash should be disposed of from mouth, lips, tongue, and body in general. I would then, write down the list of chemicals in the mouthwash and also make note of whether or not your symptoms persist. If so, how severe are they and can you notice any improvement in your condition after the 1 week hiatus. Finally, try and purchase a mouthwash agent that has COMPLETELY DIFFERENT ingredients from the one you currently use. This will be likely difficult since virtually all of these products are manufactured similarly and the only real differences would probably come in terms of flavorings, colorings, and preservatives used. However, if you find another brand and use it with a recrudescence or worsening of symptoms then, you should crosscheck your list of ingredients from the 1st bottle of mouthwash with the 2nd to potentially find the common denominator and seek to eliminate that item or those items from subsequent purchases and repeat the cycle again. Another even simpler solution to this would be to just go back to the previous mouthwash you were using after a 1-2 week hiatus from the one you're using to see if your symptoms completely resolve.....if that's possible. I don't know why you changed mouthwash...if it was for allergic or other side effect purposes then, you may have to go through the more complicated procedure I've outlined. However, as I said in the beginning I would consider the mouthwash itself lower on the list of culprits right now....but not off completely in case nothing else seems to work out. Next, you be examined by a physician would can do a good CRANIAL NERVE EXAMINATION to determine what if any irritations are being caused to the FIFTH CRANIAL NERVE which is the one that is causing the aberrant feelings you are having circum as well as intraorally. After being examined, if I were the treating physician I may send you for laboratory analyses to include serum Vit. B12, folate, Vit. D, ESR, CRP, TSH, FT4, HbA1C, basic electrolyte, chemistry panels, and a CBC with differential. This is somewhat of a generic workup but I believe it is necessary to look at certain basic things such as thyroid function, infection, autoimmune entitites, and nutritional deficiencies. I would add a couple of additional tests such as serum homocysteine and methylmalonic acid if B12 levels were anywhere below 400. Vitamin D levels in this type of setting are low in my opinion if the total D concentration in serum is not in a range of 60-80. This may require an aggressive replacement regimen which I have done in the past in some patients to see such paresthetic as well painful neuropathic symptoms resolve.....happens rarely but it does happen. I would also check for diabetes, liver, and kidney function with the other tests and make sure you weren't severly anemic which can cause its own strange set of symptoms which could include paresthesias such as what you're describing. Finally, if no really good answers emerge after this type of workup then, I would resort to imaging studies of the head and possibly include MRI of the brain with gadolinium contrast and ask that the trajectory of the 5th nerve be carefully followed from start to finish by the neuroradioloist reading the study. If I've adequately answered your questions could you do me a huge favor by CLOSING THE QUERY and being sure to include some fine words of feedback along with a 5 STAR rating if you feel my answers/suggestions have helped? Again, many thanks for posing your questions and please let me know how things turn out. Do not forget to contact me in the future at: www.bit.ly/drdariushsaghafi for additional questions, comments, or concerns having to do with this topic or others. This query has utilized a total of 24 minutes of professional time in research, review, and synthesis for the purpose of formulating a return statement.